Alert archive / Minnesota / Special Weather Statements in 2013

Special Weather Statement, NWS Twin Cities, MN

August 6, 2013Anoka County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 6, 2013, 8:08 PM CDT for Anoka County, Minnesota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2013, 8:08 PM CDT (01:08 UTC)
Expired
Aug 6, 2013, 9:00 PM CDT
In force
52 min
Issued by
NWS Twin Cities, MN

County Anoka County, MN

The radar

The Minneapolis radar (KMPX), 39 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 8:22 PM CDTHAIL 11 N Anoka, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.1 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

915 
WWUS83 KMPX 070108
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
808 PM CDT TUE AUG 6 2013

MNZ059>061-070200-
ANOKA-HENNEPIN-WRIGHT-
808 PM CDT TUE AUG 6 2013

AT 803 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES WEST OF MAPLE GROVE. THIS STORM WAS MOVING EAST
AT 50 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CORCORAN.
  MAPLE GROVE.
  OSSEO.
  FRIDLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES AND 
TREE LIMBS. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4500 9323 4508 9374 4529 9358 4529 9355
      4527 9355 4525 9352 4529 9351 4529 9321
TIME...MOT...LOC 0108Z 283DEG 44KT 4515 9356

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 6, 8:05 PM CDT, 3 minutes earlier.

Area forecast discussion, Aug 6, 8:05 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
805 PM CDT TUE AUG 6 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 800 PM CDT TUE AUG 6 2013

SEVERE THUNDERSTORM ACTIVITY MOVING THROUGH THE AREA CURRENTLY SO
WILL BE BRIEF. DO EXPECT THE THUNDERSTORM ACTIVITY THAT EXTENDS
FROM JUST SOUTH OF DULUTH TO NEAR WILLMAR WILL CONGEAL INTO A LINE
THIS EVENING. BELIEVE MOST OF THE THUNDERSTORM ACTIVITY WILL
REMAIN EAST OF ALEXANDRIA AND NORTH OF THE I-90 CORRIDOR. MAIN
THREATS ARE HAIL LARGER THAN ONE INCH AND DAMAGING WINDS.
THUNDERSTORM ACTIVITY SHOULD BE WINDING DOWN BY 9AM ACROSS MOST OF
THE AREA WITH SOME RESIDUAL SHOWER ACTIVITY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 321 PM CDT TUE AUG 6 2013

STUBBORN UPPER LOW ALONG THE BORDER OF NORTHERN MANITOBA AND
NORTHWEST ONTARIO WILL DRIFT SOUTHEAST. ASSOCIATED TROUGH WILL
SWING AROUND ON THURSDAY AND BRING A CHANCE OF STORMS...ENDING
THURSDAY NIGHT. LOW LOOKS TO FINALLY BE ON THE MOVE THURSDAY NIGHT
WITH SOME RIDGING FOR FRIDAY...BUT DEEP UPPER TROUGH OVER THE
EASTERN HALF OF CANADA WILL REMAIN...WITH ANOTHER COUPLE OF STRONG
SHORT WAVES ROTATING DOWN ITS WESTERN SIDE SATURDAY NIGHT THROUGH
MONDAY. HOWEVER...THE WEEKEND MAY TURN OUT TO BE DRY IF THE UPPER TROUGH
STAYS A LITTLE FARTHER NORTH. THERE ARE A COUPLE SIGNS OF THIS IN
THE DETERMINISTIC GFS AND ECMWF...AND IF THAT OCCURS..MN/WI WOULD
BE BETWEEN UPPER LOW AND NORTHERN ROCKIES RIDGING...WITH MAYBE
SOME WEAK SHORT WAVES COMING OUT OF THE WNW. EITHER WAY POPS OF
20-30 PERCENT SHOULD BE FINE. NW UPPER FLOW IS SUCH THAT TEMPS
LOOK TO REMAIN A LITTLE BELOW NORMAL INTO EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 808PM CDT TUE AUG 6 2013

MANY DIFFERENT SOLUTIONS IN TERMS OF HOW FAR THE THUNDERSTORM
ACTIVITY PERSISTS THIS EVENING. DO THINK THAT THE THUNDERSTORM
ACTIVITY THAT EXTENDS FROM SOUTH OF DULUTH TO NEAR WILLMAR WILL
CONGEAL INTO MORE OF A LINE AS TIME PROGRESSES WITH STORMS WEAKENING
BY MIDNIGHT. AFTER THAT TIME CLOUDS SCATTER AND GUIDANCE TRIES TO
BRING IN SOME PATCHY FOG WHICH IS NOT OUT OF THE QUESTIONS BUT AM
NOT CONFIDENT THE TERMINALS WILL SEE A REDUCTION. NORTHWEST FLOW
WILL USHER IN COOLER AIR AND WE CAN EXPECT SCATTERED CLOUDS TO
REFORM AFTER SUNRISE WEDNESDAY WITH A FEW GUSTY NORTHWEST WINDS.

KMSP...
WORST OF THE THUNDERSTORM ACTIVITY IS DONE FOR MSP IN TERMS OF
WINDS AND LARGE HAIL. THUNDERSTORM ACTIVITY WILL CONTINUE TO
PERSIST FOR THE NEXT 2-3 HOURS ENDING BY 04Z. AFTER
THAT...SCATTERED CLOUDS AROUND 035 TO 040 AND SOME GUSTS TO 15KTS
FOR THE AFTERNOON ON THURSDAY. MAY BE SOME PATCHY FOG AFTER 08Z
BUT BELIEVE IT WILL BE CONFINED TO THE MINNESOTA RIVER VALLEY.

/OUTLOOK FOR KMSP/

THU...VFR. CHC TSRA. WINDS SW 5-10 KTS.
FRI...VFR. WINDS NW 5-10 KTS.
SAT...VFR. WINDS NW 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DRL
LONG TERM...TDK
AVIATION...DRL
Hazardous weather outlook, Aug 6, 11:51 AM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 AM CDT TUE AUG 6 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1151 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. HAIL TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH WILL BE
THE PRIMARY HAZARDS. CONDITIONS MAY BECOME FAVORABLE FOR A FEW
TORNADOES SOUTH AND EAST OF A LINE FROM REDWOOD FALLS THROUGH THE
NORTHERN TWIN CITIES TO RICE LAKE FOR A BRIEF TIME DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS. STRONG TO SEVERE STORMS
ARE EXPECTED TO IMPACT AREAS WEST OF I-35 BETWEEN 2 AND 6 PM...
AND LOCATIONS TO THE EAST BETWEEN 6 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON AND THURSDAY
NIGHT...AND SUNDAY INTO EARLY MONDAY...BUT THEY ARE NOT EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM
THROUGH THIS EVENING.

In the hours before

Local storm report, Aug 6, 7:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
748 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             4 SW MINNEAPOLIS        44.92N 93.32W
08/06/2013  M1.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Aug 6, 7:57 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
757 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 ESE EDEN PRAIRIE      44.83N 93.40W
08/06/2013  M1.25 INCH       HENNEPIN           MN   TRAINED SPOTTER

0740 PM     HAIL             3 S BLOOMINGTON         44.79N 93.32W
08/06/2013  M1.25 INCH       DAKOTA             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Aug 6, 7:58 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
758 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             CUMBERLAND              45.54N 92.02W
08/06/2013  M0.88 INCH       BARRON             WI   TRAINED SPOTTER

&&

CARLYON
Local storm report, Aug 6, 8:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
803 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             3 SE BLOOMINGTON        44.80N 93.27W
08/06/2013  M1.25 INCH       DAKOTA             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Aug 6, 8:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
806 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND DMG     1 E BLOOMINGTON         44.83N 93.29W
08/06/2013                   HENNEPIN           MN   TRAINED SPOTTER

            TREE LIMB DAMAGE

0749 PM     HAIL             1 E BLOOMINGTON         44.83N 93.29W
08/06/2013  M1.50 INCH       HENNEPIN           MN   TRAINED SPOTTER

0754 PM     HAIL             2 NE BURNSVILLE         44.79N 93.25W
08/06/2013  M1.75 INCH       DAKOTA             MN   TRAINED SPOTTER

&&

FRANKS
Special weather statement, Aug 6, 8:08 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
808 PM CDT TUE AUG 6 2013

MNZ059>061-070200-
ANOKA-HENNEPIN-WRIGHT-
808 PM CDT TUE AUG 6 2013

AT 803 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES WEST OF MAPLE GROVE. THIS STORM WAS MOVING EAST
AT 50 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CORCORAN.
  MAPLE GROVE.
  OSSEO.
  FRIDLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES AND
TREE LIMBS. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4500 9323 4508 9374 4529 9358 4529 9355
      4527 9355 4525 9352 4529 9351 4529 9321
TIME...MOT...LOC 0108Z 283DEG 44KT 4515 9356

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:05 PM CDTSpecial Weather StatementMPXStearns40 min
Aug 6, 7:16 PM CDTSevere Thunderstorm WarningMPXMeeker, Stearns44 min
Aug 6, 7:33 PM CDTSevere Thunderstorm WarningMPXStearns, Wright42 min
Aug 6, 7:40 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey, Washington65 min
Aug 6, 8:08 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott37 min
Aug 6, 8:18 PM CDTSevere Thunderstorm WarningMPXGoodhue57 min
Aug 6, 8:54 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Scott, Washington66 min
Aug 6, 7:03 PM CDTSevere Thunderstorm WarningMPXPolk42 min
Aug 6, 7:41 PM CDTSevere Thunderstorm WarningMPXBarron34 min
Aug 6, 8:15 PM CDTSevere Thunderstorm WarningMPXBarron, Rusk45 min
Aug 6, 9:25 PM CDTSpecial Weather StatementMPXBarron, Chippewa, Dunn50 min
Aug 6, 9:32 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Rusk43 min
Aug 6, 9:36 PM CDTSevere Thunderstorm WarningMPXEau Claire, Pepin39 min

Nearby

Special Weather Statements in Minnesota, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.